Our statement on French court ruling for man with Parkinson's
29 November 2012
Reports are circulating today about a ruling in the French
courts which ordered drug manufacturer GlaxoSmithKline to pay
£160,000 in damages to Didier Jambart, after he experienced
distressing side effects, when taking the drug Requip.
Impulsive and compulsive behaviour
Didier Jambart's experience highlights how impulsive and compulsive behaviour can devastate lives.
Steve Ford, our chief executive
All drugs can carry a risk of side effects. In Parkinson's, some medications – known as
dopamine agonists – have led to some people experiencing a side
effect called impulsive and compulsive
Impulsive and compulsive behaviour - also known as impulse
control disorder - can range from compulsive gambling, to
hypersexuality and binge eating.
Around 17% of people taking dopamine agonists will develop some
degree of these side effects, which in some cases can be extremely
Not everyone taking these drugs will be affected by impulsive
and compulsive behaviour.
We have developed a range of resources
for health professionals working with people who may be at
risk, so they can be aware of the signs and screen their patients
before prescribing medication.
Risk factors for developing this side effect, can include:
- being diagnosed with Parkinson's under the age of 50
- having a family or personal history of risk-taking or impulsive
or compulsive behaviours, such as addictive gambling
Time to be vigilant
For support and information on impulsive and compulsive behaviour in Parkinson's, you can call our helpline 0808 800 0303.
Speaking about the ruling, our chief executive Steve Ford
"Sadly, Didier Jambart's experience highlights how impulsive and
compulsive behaviour - a side effect of some Parkinson's
medications - can devastate lives.
"Less than a fifth of people taking dopamine agonists - such as
Requip - will develop some form of this distressing behaviour,
which can range from compulsive gambling to binge eating and
"These drugs can make a huge difference to the lives of many
people with Parkinson's and its important that people aren't scared
of taking them. We certainly wouldn't want anyone to stop taking
their medication out of fear that they too may be at risk.
"We would encourage anyone who is concerned to find out more
about what the potential warning signs - such as changes in
behaviour or mood - to come to us to find out more.
"We hope that this ruling will encourage all specialists to be
more vigilant when it comes to looking for changes in behaviour so
that people like Didier and their families are spared these
debilitating side effects."
Information and support on impulsive and compulsive